×

zbMATH — the first resource for mathematics

Finiteness results for Hilbert’s irreducibility theorem. (English) Zbl 1014.12002
Let \(k\) be a finitely generated field extension of \({\mathbb Q}\), and let \(R\) be a finitely generated subring of \(k\). For a polynonial \(f(t,X)\in k(t)[X]\), denote by \(\text{Red}_f(R)\) the set of those \(\overline t\in R\) for which \(f(\overline t,X)\) is defined and reducible over \(k\). The main purpose of the paper is to give several sufficient conditions which guarantee that \(\text{Red}_f(R)\) is a finite set. A number of criteria for finiteness are given in terms of certain conditions on the ramification of the places \(t\mapsto \infty\) of \(k(t)\) in \(k(t,x)\) where \(x\) is a root of \(f\). For example, it is shown that, assuming \(f\) irreducible, \(\text{Red}_f(R)\) is finite in each of the following cases:
(i) there exists a root \(x\) such that the place is unramified and the Galois group of \(f(t,X)\) over \(k(t)\) has no subgroup of index 2;
(ii) \(k={\mathbb Q}\), \(R={\mathbb Z}\) and the greatest common divisor of all ramification indices of the places above \(t\mapsto \infty\) is 1;
(iii) \(k={\mathbb Q}\), \(R={\mathbb Z}\) and there exists a root \(x\) such that the place is unramified and either this place or the polynomial \(f\) has odd degree.
These results are applied to special polynomials, such as homogeneous polynomials and polynomials of the form \(P(X)-tQ(X)\), obtaining generalizations of previous results of K. Langmann.
A criterion of different type is the following: Assume that the Galois group of \(f(t,X)\) over \(k(t)\) acts doubly transitively on the roots of \(f\). Then \(\text{Red}_f(R)\) is finite, unless \(f\) is absolutely irreducible and the curve \(f(t,X)=0\) has genus 0.
A similar deduction is obtained for \(\text{Red}_f(k)\), but under the strongest assumption that the curve \(f(t,X)=0\) has genus \(> 1\). Under the weaker condition that the Galois group is primitive, a certain condition on the composition factors implies again the finiteness of \(\text{Red}_f(R)\).
For \(k={\mathbb Q}\), \(R={\mathbb Z}\), and polynomials of odd prime degree, the polynomials of type \(f(t,X)=h(X)-t\) have the property that \(\text{Red}_f(R)\) is infinite, and an argument is given to show that these are essentially the only examples of this type.
The main tool for all the preceding results is Siegel’s theorem about algebraic curves having infinitely many integral points in a number field. Using the classification of simple groups, the author adds some other sufficient conditions on the Galois group of \(f(t,X)\) over \(k(t)\) which guarantee that \(\text{Red}_f(R)\) is finite.

MSC:
12E25 Hilbertian fields; Hilbert’s irreducibility theorem
12E30 Field arithmetic
14H25 Arithmetic ground fields for curves
20B15 Primitive groups
20B25 Finite automorphism groups of algebraic, geometric, or combinatorial structures
PDF BibTeX XML Cite
Full Text: DOI arXiv Numdam EuDML
References:
[1] On a special case of Hilbert’s irreducibility theorem, J. Number Theory, 82, 96-99, (2000) · Zbl 0985.12001
[2] G-fonctions et théorème d‘irréductibilité de Hilbert, Acta Arith, 47, 371-402, (1986) · Zbl 0565.12012
[3] On the irreducibility of the polynomials \(P(t^m,Y),\) J. Number Theory, 42, 141-157, (1992) · Zbl 0770.12005
[4] Hilbert subsets and S-integral points, Manuscripta Math., 89, 1, 107-137, (1996) · Zbl 0853.12001
[5] Integral specialization of families of rational functions, Pacific J. Math, 190, 1, 45-85, (1999) · Zbl 1016.12002
[6] Permutation Groups, (1996), Springer-Verlag, New York · Zbl 0951.20001
[7] On the invariance of chains of fields, Illinois J. Math., 13, 165-171, (1969) · Zbl 0174.07302
[8] On Hilbert’s irreducibility theorem, J. Number Theory, 6, 211-231, (1974) · Zbl 0299.12002
[9] Fields of definition of function fields and Hurwitz families – groups as Galois groups, Comm. Algebra, 5, 17-82, (1977) · Zbl 0478.12006
[10] Exposition on an arithmetic-group theoretic connection via Riemann’s existence theorem, The Santa Cruz Conference on Finite Groups, vol. 37, 571-602, (1980), Amer. Math. Soc., Providence, Rhode Island · Zbl 0451.14011
[11] On the sprind\v zuk-weissauer approach to universal Hilbert subsets, Israel J. Math., 51, 4, 347-363, (1985) · Zbl 0579.12002
[12] Finite Groups, (1968), Harper and Row, New York-Evanston-London · Zbl 0185.05701
[13] Revêtement étales et groupe fondamental, SGA1, vol. 224, (1971), Springer-Verlag
[14] Finite groups of genus zero, J. Algebra, 131, 303-341, (1990) · Zbl 0713.20011
[15] Monodromy groups of curves
[16] Finite Groups III, (1982), Springer-Verlag, Berlin Heidelberg · Zbl 0514.20002
[17] Character Theory of Finite Groups, 69, (1976), Academic Press · Zbl 0337.20005
[18] Arithmetical Similarities – Prime Decomposition and Finite Group Theory, (1998), Oxford University Press, Oxford · Zbl 0896.11042
[19] Werteverhalten holomorpher funktionen auf überlagerungen und zahlentheoretische analogien II, Math. Nachr., 211, 79-108, (2000) · Zbl 0995.11044
[20] Fundamentals of Diophantine Geometry, (1983), Springer-Verlag, New York · Zbl 0528.14013
[21] Ganzalgebraische punkte und der hilbertsche irreduzibilitätssatz, J. Reine Angew. Math, 405, 131-146, (1990) · Zbl 0687.14001
[22] Werteverhalten holomorpher funktionen auf überlagerungen und zahlentheoretische analogien, Math. Ann, 299, 127-153, (1994) · Zbl 0805.11077
[23] Inverse Galois Theory, (1999), Springer-Verlag, Berlin · Zbl 0940.12001
[24] Permutation groups with a cyclic two-orbits subgroup and monodromy groups of Siegel functions (submitted)
[25] Hilbert’s irreducibility theorem for prime degree and general polynomials, Israel J. Math, 109, 319-337, (1999) · Zbl 0926.12001
[26] Matrices and cohomology, Anal. Math, 105, 473-492, (1977) · Zbl 0399.20047
[27] Local Fields, (1979), Springer-Verlag, New York · Zbl 0423.12016
[28] Über einige anwendungen diophantischer approximationen (ges. abh., I), Abh. Pr. Akad. Wiss., 1, 41-69 ; 209-266, (1929)
[29] Arithmetic specializations in polynomials, J. Reine Angew. Math, 340, 26-52, (1983) · Zbl 0497.12001
[30] Groups as Galois Groups – an Introduction, (1996), Cambridge University Press, New York · Zbl 0868.12003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.